Unscheduled vaginal bleeding is common in cases or irregular pill use. Pills are hormonal, and they cause a so called "withdrawal bleeding" once stopped. The inner lining of uterus, endometrium, as it is called, is programmed to shed itself once the blood levels of certain hormones plunge at cyclic intervals, and this is the cause of menstrual bleeding. Similarly, stopping hormonal pills also herald shedding of endometrium, as explained.
It is difficult to differentiate physiological menstruation from hormonal pill withdrawal, and this can be done only after a thorough interview regarding the type of pill used and the schedule followed in previous cycles.
Pregnancy is an amenorrheic state. Hormonal pill withdrawal should not cause bleeding in pregnancy. Bleeding in pregnancy is commonly a sign of miscarriage, more so, if associated with cramps. It is a medical emergency.
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.